Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS Pittsburgh, PA

June 4, 2011Carroll County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2011, 6:44 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 61 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2011, 6:44 PM EDT (22:44 UTC)
Expired
Jun 4, 2011, 7:45 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:54 PM EDTHAIL 1Bolivar, OH
Jun 4, 6:55 PM EDTTSTM WND DMGStrasburg, OHTREES REPORTED DOWN
Jun 4, 7:07 PM EDTHAIL 1Bolivar, OH
Jun 4, 7:10 PM EDTHAIL 1Dover, OH
Jun 4, 7:15 PM EDTHAIL 1.75Dover, OHQUARTER SIZE TO GOLF BALL SIZE HAIL.
Jun 4, 7:30 PM EDTTSTM WND DMGNew Philadelphia, OHTREES REPORTED DOWN IN THE CITY AND ALONG SR 416 JUST OUTSIDE OF THE CITY
Jun 4, 7:30 PM EDTHAIL 1Dover, OH
Jun 4, 7:33 PM EDTHAIL 1New Philadelphia, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS51 KPBZ 042244
SVRPBZ
OHC019-157-042345-
/O.NEW.KPBZ.SV.W.0093.110604T2244Z-110604T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
  CARROLL COUNTY IN EAST CENTRAL OHIO...

* UNTIL 745 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BOLIVAR...MOVING
  SOUTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING 
WINDS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  STRASBURG...          BOLIVAR...            DOVER...
  MINERAL CITY...       NEW PHILADELPHIA...   MALVERN...
  DELLROY...            SHERRODSVILLE...      MECHANICSTOWN...
  LEESVILLE LAKE PARK...                      CARROLLTON...



PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY
MORNING FOR EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4065 8158 4066 8147 4067 8146 4065 8142
      4065 8124 4071 8124 4073 8119 4073 8114
      4061 8093 4045 8114 4044 8149 4064 8161
TIME...MOT...LOC 2242Z 312DEG 15KT 4068 8144

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:36 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 4:36 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT JUN 4 2011

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS...SOME
OF WHICH COULD BE SEVERE. RAIN WILL MOVE SOUTH OF THE AREA BY SUNDAY
AFTERNOON...WITH DRY CONDITIONS EXPECTED INTO TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATE TO REDUCE POPS IN THE SOUTHEAST COUNTIES FOR EARLY THIS
EVENING. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
DURING THE EVENING HOURS. CONSIDERING THE TIMING OF THE
FRONT...THERE MAY NOT BE AS GREAT OF A CHANCE FOR SEVERE WEATHER
DUE TO DIMINISHING INSTABILITY. HOWEVER...AREAS NORTH AND WEST OF
A LINE FROM ZANESVILLE TO BEAVER AND FRANKLIN REMAIN IN THE SPC
DAY 1 SLIGHT RISK FOR SEVERE WEATHER AS OF 20Z. WOULD NOT RULE OUT
THE POSSIBILITY OF SOME STRONG TO SEVERE STORMS AS FAR SOUTH AS
THE MASON-DIXON LINE. PRIMARY THREATS WILL BE DAMAGING WINDS
AND/OR HAIL...WITH A VERY ISOLATED CHANCE OF A TORNADO. LOCATIONS
SOUTH OF INTERSTATE 70 COULD STILL SEE A SHOWER SUNDAY
MORNING...BUT CLEARING WILL MOVE IN FROM THE NORTH SUNDAY
AFTERNOON. HIGH TEMPERATURES WILL BE SLIGHTLY COOLER ON
SUNDAY...BUT WITH NO STRONG PUSH OF COLD AIR BEHIND THE
FRONT...TEMPS SHOULD STILL BE A COUPLE OF DEGREES BELOW NORMAL.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL DRIFT SOUTHEAST FROM MICHIGAN ACROSS THE EASTERN
GREAT LAKES SUNDAY NIGHT AND REMAIN OVER THE AREA THROUGH MONDAY
NIGHT. ALTHOUGH AN UPPER LEVEL HIGH WILL SIT OVER THE SOUTHEASTERN
UNITED STATES...A SHORTWAVE SHOULD ROTATE ACROSS OHIO TUESDAY. RIGHT
NOW...DO NOT THINK THERE WILL BE ENOUGH DEEP MOISTURE TO TRIGGER
MUCH IN THE WAY OF ORGANIZED PRECIPITATION...BUT SOME ADDITIONAL
CLOUD COVER SHOULD BE PRESENT. TEMPERATURES WILL BE A FEW DEGREES
ABOVE SEASONAL NORMS DURING THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A WARM PERIOD FOR THE CWA IN THE LONG TERM WITH TEMPERATURES
APPROACHING 90 ON WEDNESDAY. TEMPERATURES WILL BE JUST ABOVE
NORMAL TUESDAY AND THEN SHOULD WARM TO 5 TO 10 DEGREES ABOVE
NORMAL FOR THE LATTER HALF OF NEXT WEEK.

A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY AS LOW
LEVEL MOISTURE INCREASES AND A COUPLE OF SHORTWAVES MOVE OVER THE
TOP OF THE RIDGE.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A FRONTAL BOUNDARY MOVING SOUTH THROUGH THE AREA THIS EVENING WILL
TRIGGER ANOTHER ROUND OF SHOWERS AND THUNDERSTORM BETWEEN 02Z-08Z.
THERE COULD BE A FEW SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS
LINGERING INTO THE MORNING HOURS AT MGW. OTHERWISE...VFR
CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD.

HIGH PRESSURE WILL BUILD IN LATER SUNDAY AND PROVIDE VFR
CONDITIONS THROUGH THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 4, 6:26 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT SAT JUN 4 2011

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-022-052230-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
626 PM EDT SAT JUN 4 2011

...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 2 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-052230-
GARRETT-PRESTON-TUCKER-
626 PM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-052230-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
626 PM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 1:39 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             OIL CITY                41.43N  79.70W
06/04/2011  M0.75 INCH       VENANGO            PA   PUBLIC

&&

EVENT NUMBER PBZ1100807

JD
Local storm report, Jun 4, 2:15 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             TOBY                    41.08N  79.55W
06/04/2011  M0.88 INCH       CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100808

JD
Local storm report, Jun 4, 2:19 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             WEST FREEDOM            41.11N  79.62W
06/04/2011  M1.00 INCH       CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100809

JD
Special weather statement, Jun 4, 2:22 PM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT SAT JUN 4 2011

PAZ015-016-022-023-041915-
ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA-
222 PM EDT SAT JUN 4 2011

...A STRONG THUNDERSTORM WILL AFFECT ARMSTRONG...EXTREME SOUTHWESTERN
CLARION...INDIANA AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 218 PM EDT...A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM NEAR
EAST BRADY TOWARD PUNXSUTAWNEY...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR MOSGROVE...BRIDGEBURG...FRENCHS
CORNERS...AND GOSFORD AROUND 225 PM...WEST VALLEY...PINE
FURNACE...SLABTOWN...AND GREEN ACRES AROUND 230 PM...WEST VALLEY AND
GREENDALE AROUND 235 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4093 7882 4068 7884 4043 7898 4069 7967
      4099 7968
Special weather statement, Jun 4, 2:51 PM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT SAT JUN 4 2011

PAZ022-023-073-074-041945-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
251 PM EDT SAT JUN 4 2011

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
ARMSTRONG...WESTMORELAND...INDIANA AND WESTMORELAND RIDGES...

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 6 MILES WEST OF VANDERGRIFT...OR
ABOUT 3 MILES EAST OF NATRONA HEIGHTS...MOVING SOUTHEAST AT 35 MPH.

THESE THUNDERSTORMS CAN PRODUCE SMALL HAIL AND HEAVY RAIN THAT MAY
CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN
BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  VANDERGRIFT...        APOLLO...             DELMONT...
  SALTSBURG...          NEW ALEXANDRIA...     LATROBE...
  BLAIRSVILLE...        DERRY...              LIGONIER...
  NEW FLORENCE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4042 7898 4018 7916 4045 7968 4069 7969
Special weather statement, Jun 4, 6:13 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT JUN 4 2011

OHZ039>041-042245-
CARROLL OH-COLUMBIANA OH-TUSCARAWAS OH-
613 PM EDT SAT JUN 4 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...COLUMBIANA AND
TUSCARAWAS COUNTIES...

AT 608 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
NORTHWEST OF HOMEWORTH TO 7 MILES NORTHEAST OF BOLIVAR TO 13 MILES
NORTHWEST OF SUGARCREEK...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4044 8171 4045 8167 4064 8165 4067 8146
      4065 8124 4072 8123 4073 8109 4091 8108
      4090 8091 4093 8089 4079 8063 4059 8078
      4060 8085 4056 8086 4055 8092 4044 8094
      4042 8106 4043 8127 4038 8127 4033 8150

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:13 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Tuscarawas32 min
Jun 4, 7:05 PM EDTSpecial Weather StatementPBZCoshocton25 min
Jun 4, 7:16 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas44 min
Jun 4, 7:19 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas41 min
Jun 4, 7:53 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Coshocton, Guernsey, Harrison, Tuscarawas52 min
Jun 4, 7:58 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.